HomeClinical ToolsROSIER

🧠 ROSIER Scale (Stroke Recognition)

Differentiate stroke from mimics in the emergency department with the ROSIER scale.

Clinical takeaway

Score > 0 — stroke is likely; activate the pathway.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Rapidly recognise acute stroke at first contact.

How it works

Add face/arm/leg weakness, speech disturbance, visual field defect (+1 each); subtract for loss of consciousness/syncope and seizure (−1 each). Score > 0 makes stroke likely.

Key points

  • Score > 0 — stroke is likely; activate the pathway.
  • ≤ 0 does not fully exclude stroke — clinical judgement applies.
  • Designed for ED use by non-specialists.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Loss of consciousness/syncopeNo
Seizure activityNo
Asymmetric facial weaknessNo
Asymmetric arm weaknessNo
Asymmetric leg weaknessNo
Speech disturbanceNo
Visual field defectNo

ROSIER0

  • InterpretationScore ≤ 0 — stroke less likely (does not exclude); reassess.
Loss of consciousness/syncopeYes (−1)
Seizure activityYes (−1)
Asymmetric facial weaknessYes (+1)
Asymmetric arm weaknessYes (+1)
Asymmetric leg weaknessYes (+1)
Speech disturbanceYes (+1)
Visual field defectYes (+1)

ROSIER+3

  • InterpretationScore > 0 — stroke likely; activate stroke pathway.

Frequently asked questions

What is ROSIER Scale (Stroke Recognition)?
Differentiate stroke from mimics in the emergency department with the ROSIER scale.
How is ROSIER Scale (Stroke Recognition) calculated? What is the core formula?
Add face/arm/leg weakness, speech disturbance, visual field defect (+1 each); subtract for loss of consciousness/syncope and seizure (−1 each). Score > 0 makes stroke likely.
When is ROSIER Scale (Stroke Recognition) used?
Rapidly recognise acute stroke at first contact.
What are the key clinical points for ROSIER Scale (Stroke Recognition)?
Score > 0 — stroke is likely; activate the pathway. ≤ 0 does not fully exclude stroke — clinical judgement applies. Designed for ED use by non-specialists.
What are the limits and cautions when using ROSIER Scale (Stroke Recognition)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is ROSIER Scale (Stroke Recognition) calculated in practice? Can you show a worked example?
Inputs: Loss of consciousness/syncope No, Seizure activity No, Asymmetric facial weakness No, Asymmetric arm weakness No, Asymmetric leg weakness No, Speech disturbance No, Visual field defect No → Result: ROSIER 0(Interpretation: Score ≤ 0 — stroke less likely (does not exclude); reassess.) Inputs: Loss of consciousness/syncope Yes (−1), Seizure activity Yes (−1), Asymmetric facial weakness Yes (+1), Asymmetric arm weakness Yes (+1), Asymmetric leg weakness Yes (+1), Speech disturbance Yes (+1), Visual field defect Yes (+1) → Result: ROSIER +3(Interpretation: Score > 0 — stroke likely; activate stroke pathway.)

Other tools

🔥 Parkland🩹 Alvarado📉 Shock Index🦶 Ottawa Ankle

中文版 →